Utah, 2010

Flash Flood in Utah, July 21, 2010

July 21, 2010 · NWS GJT · 1 event in 1 county or zone

Abundant moisture across the area and daytime heating resulted in the development of strong afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant moisture across the area and daytime heating resulted in the development of strong afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED JUL 21 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY
SCREAMING MESSAGE INTO THIS EVENING IS THE FF POTENTIAL FOR THE
SOUTHERN PORTION OF OUR CWA...AND POTENTIAL FOR STORMS WITH HAIL IN
THE NORTHERN PORTION...EVEN A FEW STORMS WITH HAIL UP TO AROUND 1.5
INCHES DIAMETER...AS CAPES REMAIN RELATIVELY LARGE...PRESENTLY UP TO
ABOUT 1500 J/KG.  FF WATCH IN OUR SOUTHERN AREA WILL CONTINUE AT
LEAST UNTIL 9 PM MDT WHERE GROUND IS ALREADY SATURATED IN SOME AREAS.

THEN PACIFIC TROUGH THAT HAS MOVED WELL INLAND SHOULD RIDE ACROSS
JUST N OF OUR CWA ON THURSDAY AND TURN THE FLOW TO THE WEST ACROSS
NORTHERN PORTION OF OUR CWA ALONG WITH BRINGING IN DRIER AIR. DO NOT
EXPECT THIS SITUATION TO IMPACT SOUTHERN PORTION OF OUR CWA TOO
MUCH...WITH JUST SLIGHTLY LOWER PRECIPITABLE WATER...PW...VALUES.
LITTLE CHANGE EXPECTED WITH THIS GENERAL PATTERN THROUGH FRIDAY...
DRIER AIR MASS CONTINUING NORTH AND STILL RATHER MOIST SOUTH THOUGH
WITH PW VALUES DOWN EVEN A LITTLE BIT MORE THAN THURSDAY.

WITH FEWER CLOUDS AND SHOWERS NORTHERN PORTION OF OUR CWA THURSDAY
AND FRIDAY...EXPECT SOME RECOVERY ON THE MAX TEMPERATURES...AND
LITTLE COOLER NIGHTS.  HOWEVER...MAY NOT SEE MUCH MAX TEMPERATURE
RECOVERY IN MOST SOUTHERN CWA ZONES.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
HIGH PRESSURE REBUILDS OVER THE SWRN STATES AND BECOMES CENTERED
NEAR THE 4 CORNERS BY SATURDAY. THIS WILL CONTINUE TO BRING A MOIST
SOUTHWESTERLY FLOW INTO THE SOUTHERN 2/3 OF OUR CWA ALONG WITH
SCATTERED CONVECTION. A WEST-NORTHWESTERLY FLOW WILL SLIGHTLY LIMIT
MOISTURE ACROSS THE EXTREME NORTH BUT THERE WILL STILL BE ENOUGH MSTR
FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS OR
THUNDERSTORMS. AS YET UNRESOLVABLE SHRT WVS WILL ACT AS A TRIGGER
AND INCREASE AREAL COVERAGE AND INTENSITY OF STORMS.

HIGH PRESSURE WILL GET PUSHED EASTWARD AND SOUTHWARD BY EARLY NEXT
WORK WEEK AS YET ANOTHER TROF MOVES INTO THE WEST COAST. THIS WILL
BRING A MORE SOUTHERLY FLOW ACCOMPANIED BY DEEPER MSTR OVER OUR
ENTIRE CWA. THIS SHOULD RESULT IN MORE WIDESPREAD CONVECTION...
BUT DUE TO UNCERTAINTY THAT FAR OUT WILL LEAVE POPS IN SCATTERED
CATEGORY.  TEMPERATURES WILL BE NEAR OR A LITTLE ABOVE CLIMATOLOGY.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING
RESULTING IN MTN OBSCURATION AND MVFR CONDITIONS. LOCAL IFR
CIGS/VSBYS ARE POSSIBLE IN HEAVY RAINFALL. EXPECT IMPROVED
CONDITIONS ACROSS THE NORTH THURSDAY...BUT NUMEROUS SHOWERS AND
THUNDERSTORMS ARE STILL ANTICIPATED FOR AREAS S OF I-70. THIS WILL
RESULT IN MTN OBSCURATION AND MVFR CONDITIONS. LOCAL IFR CIGS/VSBYS
WILL BE POSSIBLE IN HEAVY RAINFALL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE
UT...NONE

SHORT TERM.....JRP
LONG TERM......MC
AVIATION.......MC
Hazardous weather outlook, Jul 21, 5:00 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 21 2010

COZ001>014-017>023-UTZ022>025-027>029-221138-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS AND SHOWERS ARE EXPECTED AGAIN TODAY AS DISTURBANCES
CONTINUE TO MOVE OVER UTAH AND COLORADO.  MAIN CONCERN WILL BE
GUSTY WINDS AT THE SURFACE.  ALL AREAS IN UTAH AND COLORADO HAVE A
CHANCE TO SEE SOME PRECIPITATION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOISTURE WILL INCREASE OVER THE AREA WITH A SLIGHT CHANCE OF
THUNDERSTORMS OVER LOWER ELEVATIONS AND A CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS THURSDAY THROUGH THE WEEKEND THOUGH
AREAS SOUTH OF INTERSTATE 70 WILL BE FAVORED.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 21, 12:30 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT WED JUL 21 2010

UTZ023-024-212015-
EASTERN UINTA BASIN UT-EASTERN UINTA MOUNTAINS UT-
130 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UINTAH COUNTY UNTIL
215 PM MDT...

AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WHITEROCKS...MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITEROCKS...
  MAESER...
  VERNAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. WHEN THUNDER ROARS...GO INDOORS.

HEAVY RAINFALL...WHICH MAY RESULT IN MINOR FLOODING...IS ALSO
LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

PRINGLE

The radar

The Grand Junction radar (KGJX), 165 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
July 21, 2:02 PM MST to 5:00 PM MST
Where
San Juan County, 8.67 mi WNW of Monticello Arpt to 6.31 mi WNW of Monticello Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.974, -109.499

At least 6 inches of water and debris rushed across Highway 211 between the junction of Highway 191 and Newspaper Rock. Also, pea-sized hailstones accumulated in some areas up to 6 inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247372.